My POTS experience: Meds and the “Roller Coaster”

You know how when you ride a roller coaster at the amusement park, you  can get that “carsick” feeling?  Well “roller coaster” is the perfect analogy for me today, and the sick feeling is the literal description of how I feel just now.  Last week I wrote an initial article on “My POTS Experience” just before I went to the doctor for a consultation and some initial medication.  Let me give you an update after a few days on the medication – but if you want the executive summary, “roller coaster” is what best describes my experience so far.

First, as the specialists in Houston recommended, my doctor prescribed a beta blocker to help control my heart rate which, typical of POTS, would rise dramatically — from 70 or 80 while sitting, to 120-130 or more when I stand.  He also gave me a prescription to help me sleep.  After almost a week, I can say that both of these medications seem to be working very well.  I will list these meds in case they may be of help to someone suffering with POTS, although I know that what works for one person may or may necessarily not help another. 

The sleeping med which has helped me thus far is trazodone.  My doctor instructed me to try only a half pill an hour before bedtime, which worked well — AFTER my initial attempt.  Let me explain:  That first night I felt pretty sleepy near bedtime, so I thought I might try sleeping without any medication.  But just like had happened so many times before since I’ve had POTS, I could not sleep.  So I got up and took the medication.  However, in my stupor I forgot that my doctor had told me to take a HALF tablet, and in short order I was up from bed sick, almost passed out, and ended up crawling on the bathroom floor, and curled up on the rug in front of the bathtub.  End of experiment one!  :-)  However, the next night I followed orders, and took a half tablet an hour before bedtime, and it worked like a charm, as it has each of the last four nights.  I have felt better the last several days, and surely that is partially the result of being able to sleep for the first time in a great while.

The beta blocker is metropolol succinate.  I must say, this med has had immediate success in regulating my heart rate.  Typically when I have stood with POTS my rate would rise immediately to at least 115 if not more, and escalate to 130-140 or more if I stood for any length of time.  But only a couple of hours after I first took this beta blocker, I found that my heart rate was much less upon standing.  This has been true for the last four days.  Last Sunday, only my second day on the med, I went to the 8:30 service at our church, and stood and greeted people for about 20 minutes after the service, but my heart rate never skied.  Today (Tuesday, Day 5) I stood several times while talking to people at the office, and my heart rate never went much over 100.  In fact, the only time it went significantly over 100 was when I ran out to the car in the rain to get change for the snack machine – it went to 117.  The beta blocker seems to be working very well!

As a result, I have felt much better overall for the past 4 days.  My heart rate seems to be under control with the medication, I have been able to sleep, and many of the other symptoms have been minimal.  I have spent a couple of good half days at the office and at church, and though I wore down a bit as the days progressed, I thought that was to be expected, in light of my inactivity for the past two months.

Then came the “roller coaster” dip!  I felt very well Tuesday morning at the church office.  I had gotten up early (4:30) but since I had had about 6 hours sleep, I felt fairly refreshed, and decided to go ahead and take my prayer walk and get ready for the day.  I had breakfast, went to the office, and had plenty of fluids and snacks while there, then went home for lunch before I got too hungry – following all my POTS protocols.  In fact, I felt so good that for the first time since I have been back, I was planning on returning to the office after lunch.  But not long after lunch my sick headache began to intensify, and I decided to take a nap.  I slept hard for a couple of hours, and when I got up, I felt very ill.  It was just like those “bad days” I have experienced so many times over the past couple of months, with the debilitating carsick headache.  And for the first time in well over a week, I felt the huge first pang of a migraine strike, and reached for the migraine med.

Now, if you are thinking it had to be something I ate for lunch, I will admit I initially thought the same thing.  But I don’t think it was, for this reason: when I first got up this morning, I had a bowl of cereal with plenty of milk to take with my medication.  Then after my walk and devotional time and before I went to the office, I ran to McDonalds and got a biscuit and Dr. Pepper.  So I had dairy, gluten,  and caffeine, three things which which seem to affect some POTS patients, for breakfast, and they had no impact.  Hours later I was still on top of the world.  For lunch when I came home, Cheryl made me a grilled cheese sandwich, and I had a Coke to drink — the same three elements were present!  So there does not appear to me to be any food “trigger” which set this off.  I have wondered if perhaps my medication wore off?  I took it a bit earlier since I got up so much earlier today.  But I never felt this way the previous days, when the medication had presumably worn off.  At least at this point, I can’t see any apparent “trigger” for what happened.  Perhaps I pushed a bit too hard the past couple of days?  I don’t know.   I have read that better and worse “spells” are just a part of having dysautonomia or POTS, and that may well be the case.  We will see.

But for now, “roller coaster” is definitely the best descriptor I know! OK, I’m going for now — the “coaster” just hit another dip … ;-)

About these ads

About Shawn Thomas

My blog, shawnethomas.com, provides brief daily devotions from own personal Bible reading, as well as some of my sermons, book reviews, and family life experiences.
This entry was posted in POTS (dysautonomia) articles and tagged , , , , , , , . Bookmark the permalink.

5 Responses to My POTS experience: Meds and the “Roller Coaster”

  1. Shawn, my wife has POTS and has battled through much of what you are experiencing. I’ll be praying for you.

  2. Hope Guillotte says:

    Bro. Shawn, maybe if you choose water to drink instead of soda , it would be better for you. Years ago I drank Tab and then Diet Coke all the time. But started having severe indigestion ,trouble sleeping ,and etc. Started drinking water at each meal and in between and in two weeks was hooked on water. I really started to feel better and healthier. It might help you, I pray that it would. Laurianne and I are praying for you every day. Would you give Cheryl a hug for me??? She needs hugs, too.

    • Shawn Thomas says:

      Hey Mrs. Hope!
      I actually tried cutting way back on cokes but it didn’t help any. And when I get the sick headaches it makes me feel a bit better, so I don’t plan on cutting out one of my few comforts ;-) I have greatly increased my drinking of both water & Gatorade too, however that is part of my treatment — so I am getting plenty of good fluids.
      Thank you so much for your prayers — and please tell Laurianne I said hello!

  3. Pingback: POTS Update August 2012 Recovery and Heat Intolerance | shawnethomas

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s